Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

September 24, 2016Chippewa County, Redwood County, Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 24, 2016, 4:36 PM CDT for Chippewa County, Redwood County, Swift County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2016, 4:36 PM CDT (21:36 UTC)
Expired
Sep 24, 2016, 5:30 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Redwood County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS83 KMPX 242136
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 PM CDT SAT SEP 24 2016

MNZ054>057-064-065-073-074-242230-
CHIPPEWA-BROWN-RENVILLE-REDWOOD-LAC QUI PARLE-KANDIYOHI-YELLOW
MEDICINE-SWIFT-
436 PM CDT SAT SEP 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROWN...
EASTERN YELLOW MEDICINE...SWIFT...REDWOOD...WESTERN RENVILLE...EAST
CENTRAL LAC QUI PARLE...SOUTHWESTERN KANDIYOHI AND CHIPPEWA
COUNTIES...

AT 436 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WATSON TO NEAR WOOD LAKE TO DUNDEE.
MOVEMENT WAS NORTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...REDWOOD FALLS...BENSON...GRANITE FALLS...OLIVIA...
SPRINGFIELD...CLARA CITY...RENVILLE...MORGAN...WALNUT
GROVE...LAMBERTON
AND RAYMOND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4541 9594 4540 9526 4458 9491 4411 9485
      4411 9509 4419 9510 4420 9512 4420 9552
      4454 9557 4459 9561 4462 9561 4463 9564
      4502 9595
TIME...MOT...LOC 2136Z 200DEG 44KT 4498 9587 4457 9554 4384 9548 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 24, 3:17 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 24, 3:17 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT SAT SEP 24 2016

.SHORT TERM...(This evening through Sunday)
Issued at 317 PM CDT Sat Sep 24 2016

Showers and thunderstorms are developing quickly across eastern
South Dakota and southwest Minnesota on southward. CAMs have
significantly downplayed the convective coverage and intensity all
day, possibly because the extensive cloud cover has eroded and
temperatures there have warmed into the 80s across southern MN.
This has produced MLCAPE values of 1500 J/kg within the corridor
of deep moisture characterized  by pwats of 1.7 to 2 inches along
the front. The synoptic scale models seem to be handling this
better with widespread showers and thunderstorms pushing through
the region tonight.

The main threat from this activity is heavy rain. Already, there
are lines of training thunderstorms across southwest Minnesota.
As this activity builds eastward with time, instability should be
trending downward but rich moist air will remain intact along the
front. Soil moisture is in excess of 60% and even higher in some
spots from south central MN to west central WI. Any additional
heavy rain would bring the potential for flash flooding and
possibly exacerbate ongoing long term flooding. In collaboration
with WFO ARX/DMX, issued a flash flood watch for the areas at
greatest risk. However if the training activity over WFO FSD's
area continues, may need to expand the watch further west.

Most of the activity should be to the east Sunday morning. A few
showers may persist toward EAU but the heavy rain threat should be
over after mid morning. A dry slot should bring a period of
clearing before the wrap around stratus arrives by afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM CDT Sat Sep 24 2016

Things look to turn quiet and dry, thankfully, for the extended
period. In the big picture, the upper trough will move through
Sunday night and Monday, then work its way into the Great Lakes by
Tuesday. There are some differences in the guidance as to what
happens with it after that, but all of the guidance takes it
sufficiently east to bring ridging into our area on Wednesday, with
fairly stout upper level ridging for Thursday and Friday before we
start to get back into some southwest upper flow by Saturday. With
the upper trough and low-level cyclonic flow around, we could see
some showers Sunday night into Monday, particularly across the north
and east. After that things look to be dry through the remainder of
the period. Temperatures will slowly moderate by midweek, then look
to warm more significantly the latter half of the week as warm
advection increases across the region. There is a chance we could
see some SHRA/TSRA in the Friday/Saturday time frame, particularly
across the west, but the 12Z solutions are less bullish in
comparison to earlier runs, and forcing is still quite weak over our
area at that point, with the upper level ridge still in control of
things.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 153 PM CDT Sat Sep 24 2016

IFR conditions continue across central MN and Wisconsin, but
clearing is quickly advancing northeast toward AXN and MSP.
Showers and thunderstorms will develop across western MN later
this afternoon and push eastward across the area tonight bringing
deteriorating conditions again.

KMSP...MVFR conditions at taf issuance time, but cigs are breaking
up quickly to the southwest and expect VFR conditions by 20Z.
Best chance for showers and storms will arrive after 04z tonight.

/OUTLOOK FOR KMSP/
Sun Evening...VFR. Wind W 10g20kts.
Mon...Chc MVFR/-SHRA. Wind WNW 15g25kts.
Tue...Chc MVFR early then VFR. Wind NW 5-10kts.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from midnight CDT tonight through Sunday
     morning for WIZ023>028.

MN...Flash Flood Watch from midnight CDT tonight through Sunday
     morning for MNZ063-070-078.

     Flash Flood Watch from 9 PM CDT this evening through Sunday
     morning for MNZ076-077-083>085-092-093.

&&

SHORT TERM...BORGHOFF
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Sep 24, 1:15 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CDT SAT SEP 24 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
115 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED STARTING IN FAR WESTERN
MINNESOTA LATE THIS AFTERNOON AND CONTINUING EASTWARD THROUGH
TONIGHT AS A COLD FRONT MOVES ACROSS THE COVERAGE AREA. THERE IS
A MARGINAL RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF CENTRAL AND
SOUTHERN MINNESOTA. HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY
PROLONG THE RISK OF FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

In the hours before

Special weather statement, Sep 24, 3:55 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SAT SEP 24 2016

MNZ054-064-073-242145-
REDWOOD-LAC QUI PARLE-YELLOW MEDICINE-
355 PM CDT SAT SEP 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YELLOW MEDICINE...
SOUTHWESTERN REDWOOD AND LAC QUI PARLE COUNTIES...

AT 355 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FLORIDA CREEK WILDLIFE MANAGEMENT
AREA TO NEAR TAUNTON TO SLAYTON. MOVEMENT WAS NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...MADISON...DAWSON...WALNUT GROVE...
CLARKFIELD...WOOD LAKE...HANLEY FALLS...PORTER...BOYD...
BELLINGHAM AND MARIETTA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4527 9645 4525 9629 4517 9607 4495 9580
      4484 9557 4419 9526 4420 9560 4463 9561
      4463 9614 4480 9645
TIME...MOT...LOC 2055Z 189DEG 25KT 4483 9636 4465 9602 4400 9577

BORGHOFF
Special weather statement, Sep 24, 4:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 PM CDT SAT SEP 24 2016

MNZ054>057-064-065-073-074-242230-
CHIPPEWA-BROWN-RENVILLE-REDWOOD-LAC QUI PARLE-KANDIYOHI-YELLOW
MEDICINE-SWIFT-
436 PM CDT SAT SEP 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROWN...
EASTERN YELLOW MEDICINE...SWIFT...REDWOOD...WESTERN RENVILLE...EAST
CENTRAL LAC QUI PARLE...SOUTHWESTERN KANDIYOHI AND CHIPPEWA
COUNTIES...

AT 436 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WATSON TO NEAR WOOD LAKE TO DUNDEE.
MOVEMENT WAS NORTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...REDWOOD FALLS...BENSON...GRANITE FALLS...OLIVIA...
SPRINGFIELD...CLARA CITY...RENVILLE...MORGAN...WALNUT
GROVE...LAMBERTON
AND RAYMOND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4541 9594 4540 9526 4458 9491 4411 9485
      4411 9509 4419 9510 4420 9512 4420 9552
      4454 9557 4459 9561 4462 9561 4463 9564
      4502 9595
TIME...MOT...LOC 2136Z 200DEG 44KT 4498 9587 4457 9554 4384 9548

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:55 AM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley6 days
Sep 24, 11:33 AM CDTAreal Flood WarningMPXBlue Earth, Freeborn, Steele, Waseca48 hr
Sep 24, 2:36 PM CDTFlash Flood WatchMPXBlue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 4 more16 hr
Sep 24, 3:55 PM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine50 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.